MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIDENT HEMISPHERICAL CLUSTER HOLE SHELL; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH TRIDENT HEMISPHERICAL CLUSTER HOLE SHELL; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 502-11-54E
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Edema (1820); Inflammation (1932); Pain (1994); Injury (2348); Osteolysis (2377); Reaction (2414)
Date of Event 08/09/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An event regarding altr involving a trident shell was reported.The altr was confirmed in the medical records provided.Method & results: device evaluation and results: not performed as product was not returned.An image of the patient's blackened tissue was provided which is indicative of metallosis.Medical records received and evaluation: a review of the provided medical records and/or x-rays by a clinical consultant indicated: the post event x-ray is described as disassociation between head and stem with the head retained in the shell.During revision, severe metallosis (black staining of tissue due to metallic debris) was noted with a ¿pencil-shape¿ deformity of the trunnion and severe metal substance loss.Cup and stem were still stable although with osteolysis around the cup.Therefore all components were exchanged for an adm cup with restoration modular stem and delta ceramic head.Device history review: review indicated all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: review indicated there has been no other similar events for the lot referenced.Conclusion: while the medical records provided do indicate that the post event x-ray is described as disassociation between head and stem with the head retained in the shell and that during revision, severe metallosis (black staining of tissue due to metallic debris) was noted with a ¿pencil-shape¿ deformity of the trunnion and severe metal substance loss.The clinician has stated that no x-rays are available for review while also no explicit info was provided about potential contributing factors in the surgical revision report other than presence of metallosis with altr (adverse local tissue reactions by metallic debris) as also confirmed in the hospital pathology report of retrieved tissue.No info about blood metal ion levels although it would be logical for them to be elevated given the extensive loss of metal substance.Component malposition, especially for the cup, is a frequent source of problems for the type of problem reported.There is however no x-ray available while also no accurate description of component position was provided in the records.As such can this case not be solved with the current information due to lack of adequate information sources.A post event x-ray, that should be available from the revision hospital, would be the minimum required in an attempt to solve this case.If further information becomes available or the product is returned, this investigation will be re-opened.
 
Event or Problem Description
It was reported that patient's left hip was revised after patient complaint of severe pain.Intraoperatively, capsule was found to contain a large amount of black tissue (reported as metallosis) and the trunnion had worn down to the point where the head disassociated from the stem.Due to the amount of black tissue found, all devices were explanted (there were no allegations against the shell).Patient was revised to a restoration modular stem with a ceramic head and adm cup.Primary implant was performed in another state by an unknown surgeon at an unknown facility - revising surgeon has no access to any records from the primary surgery.Update based on medical review: cup and stem were still stable although with osteolysis around the cup.

Brand Name
TRIDENT HEMISPHERICAL CLUSTER HOLE SHELL
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8065740
Report Number0002249697-2018-03709
Device Sequence Number16196993
Product Code LPH
UDI-Device Identifier04546540432049
UDI-Public04546540432049
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K143085
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2013
Device Catalogue Number502-11-54E
Device Lot Number26004301
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/17/2018
Initial Report FDA Received Date11/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age87 YR
Patient Weight66